Texas, 2023

High Wind in Texas, June 12, 2023

June 12, 2023 · NWS MAF · 1 event in 1 county or zone

An unseasonal, strong sub-tropical jet stream and jet streaks brought westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unseasonal, strong sub-tropical jet stream and jet streaks brought westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 11:46 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 12, 11:46 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1246 PM CDT Mon Jun 12 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1241 PM CDT Mon Jun 12 2023

A convectively reinforced cold front continues to slowly edge into
the northern Permian Basin, with clouds in its wake yielding a
much cooler start to the day across northern and northeastern
areas, and even some light rain/drizzle in Scurry county. Have
updated today's forecast high temperatures to account for this,
keeping portions of the northern and northeastern Permian Basin in
the lower 80s, which locally, may still be too warm. Elsewhere,
90s and lower 100s still look to be on target, with downslope
warming expected to slow the front's progression. There remains
significant bust potential given the front, as well as how quickly
the clouds manage to dissipate (or, if they do at all). The
remainder of the forecast looks to be on track this afternoon.

&&

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 340 AM CDT Mon Jun 12 2023

Upper level ridging remains in control across the southern Plains,
setting up some very hot conditions today and tomorrow but those
north of I-20 may be spared from the worst of the heat this
afternoon. As an upper low spins into the Four Corners, convection
is underway across the TX Panhandle and northeastern New Mexico.
Much of the high-resolution models take the outflow from these
storms into the northeastern Permian Basin by this afternoon,
keeping high temperatures in the upper 80s and perhaps even lower
depending on the strength of the cold pool and possible cloud cover.
The place to be today to beat the heat is Snyder while those south
of I-20 see temperatures soar well into the triple digits. Heat
Advisories remain in place across much of Brewster County and into
the higher elevations of the Davis and Chinati Mountains for this
afternoon. Some showers or thunderstorms are possible across the
northeast Basin in the wake of the outflow but a bulk of any
afternoon storms should stay to our east. Should a thunderstorm
develop, it may briefly provide the risk for large hail and strong
winds before quickly departing eastward.

As the upper low pushes into the central Rockies and central Plains
on Tuesday, the ridge becomes flattened somewhat. Temperatures for
our northern counties stay right around normal while those along and
south of I-20 stay 5-10 degrees above normal. Breezy downslope winds
push highs well into the triple digits once again, where more Heat
Advisories may be needed across portions of the Big Bend and higher
elevations. All moisture is shunted eastward with more progressive
westerlies, with little to no precipitation chances for Tuesday and
likely through much of the week.

-Munyan

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 340 AM CDT Mon Jun 12 2023

Wednesday, an upper trough will be positioned over the Central
Plains, suppressing the upper ridge centered over central Mexico, as
well as thicknesses, and allowing for a relatively "cool" day of
highs only 6-8F above normal.  Unfortunately, this will be the
exception to the rule, as the ridge redevelops Thursday into the
extended, yielding widespread triple-digits each day for most of
West Texas and Southeast New Mexico. This will necessitate
widespread Heat Advisories into the extended.  Attm, Sunday looks to
be the warmest day, with highs topping out at 10-12F above normal.
In such a synoptic pattern as this, the NBM shines, targets of
opportunity are hard to come by.  Opportunities for rain look
meager as well, except for Saturday evening, when a shortwave
advertised on both the GFS and ECMWF may bring a little convection
across the river into the Presidio Valley.  Otherwise, long-term
grids remain dry.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Mon Jun 12 2023

VFR conditions will continue the next 24 hours. Elevated/gusty
westerly to northwesterly winds will continue through early
evening, with gusts diminishing after sunset. Winds will be light
and somewhat variable overnight, increasing out of the southwest
late in the period.

&&

.FIRE WEATHER...
Issued at 340 AM CDT Mon Jun 12 2023

Critical relative humidity is expected each day into the extended.
Increased 20ft winds are expected invof Guadalupes/Delawares for the
next few days, but fuel moistures at or above normal will mitigate
fire weather concerns this afternoon.  However, as fuels dry out
over the next few days, elevated fire weather conditions will be
possible as soon as Tuesday, and lasting through at least Friday,
mainly west of the Pecos.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               66  99  64  98 /  10   0   0   0
Carlsbad                 63  96  64  99 /   0   0   0   0
Dryden                   74 106  72 105 /   0   0   0   0
Fort Stockton            68 100  67 100 /   0   0   0   0
Guadalupe Pass           64  88  64  92 /   0   0   0   0
Hobbs                    61  94  61  97 /   0   0   0   0
Marfa                    56  93  56  94 /   0   0   0   0
Midland Intl Airport     67 100  64 101 /   0   0   0   0
Odessa                   67 100  65 100 /   0   0   0   0
Wink                     64 101  62 102 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Lower
     Brewster County.

NM...None.
&&

SHORT TERM...84
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Jun 12, 2:30 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
330 AM CDT Mon Jun 12 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
330 AM CDT Mon Jun 12 2023 /230 AM MDT Mon Jun 12 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect this afternoon and early evening for
the Davis, Chisos, and Chinati Mountains, as well as central and
lower Brewster County.

There is a marginal risk of severe storms this afternoon and
evening, mainly over the Western Low Rolling Plains.  Any severe
storms that do develop will be accompanied by large hail and/or
damaging winds.  Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive heat is possible, especially Thursday through the weekend,
when triple-digit temperatures are expected across most of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
June 12, 12:51 PM CST to 5:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109197.